Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 10, NWS Reno, NV
NWS Reno, NV issued this wind advisory at Mar 28, 2023, 2:56 AM PDT for 7 counties in Nevada; Modoc County, California. It took effect at Mar 28, 2023, 8:00 AM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2023, 2:56 AM PDT (09:56 UTC)
- In effect from
- Mar 28, 2023, 8:00 AM PDT
- Expired
- Mar 29, 2023, 2:00 AM PDT
- In force
- 18 hr
- Issued by
- NWS Reno, NV
Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2455 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
621 WWUS75 KREV 280956 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 256 AM PDT Tue Mar 28 2023 NVZ004-290300- /O.CAN.KREV.LW.Y.0023.230328T1500Z-230329T0300Z/ /O.NEW.KREV.WI.Y.0010.230328T1500Z-230329T0300Z/ Western Nevada Basin and Range including Pyramid Lake- Including the cities of Fernley, Fallon, Lovelock, Silver Springs, Nixon, and Imlay 256 AM PDT Tue Mar 28 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... ...LAKE WIND ADVISORY IS CANCELLED... * CHANGES...Lake Wind Advisory is being replaced by a wind advisory as winds have trended stronger across the region. * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Wave heights on Pyramid Lake 2 to 4 feet. * WHERE...Western Nevada Basin and Range including Pyramid Lake. * WHEN...From 8 AM this morning to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Localized areas of blowing dust will be possible this morning and early afternoon before rain moves into the region. This may bring periods of reduced visibility to I-80, US-50, and US-95. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ070-NVZ003-005-290300- /O.NEW.KREV.WI.Y.0010.230328T1500Z-230329T0300Z/ Surprise Valley California-Greater Reno-Carson City-Minden Area- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 256 AM PDT Tue Mar 28 2023 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Gusts may exceed 65 mph for wind prone locations along I-580 and US-395. * WHERE...Greater Reno-Carson City-Minden Area, Surprise Valley California and Northern Washoe County. * WHEN...From 8 AM this morning to 8 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The peak wind speeds are anticipated to be from late morning through late afternoon. Localized areas of blowing dust will be possible this morning and early afternoon before rain moves into the region. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ001-290900- /O.NEW.KREV.WI.Y.0010.230328T1800Z-230329T0900Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 256 AM PDT Tue Mar 28 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM PDT WEDNESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. Gusts may exceed 65 mph for wind prone locations including US-95 near Walker Lake. * WHERE...Mineral and Southern Lyon Counties. * WHEN...From 11 AM this morning to 2 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The peak wind speeds are anticipated to be from early afternoon into this evening, with localized areas of blowing dust possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
3 follow-up statements
604 WWUS75 KREV 290305 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 805 PM PDT Tue Mar 28 2023 CAZ070-NVZ003>005-290415- /O.EXP.KREV.WI.Y.0010.000000T0000Z-230329T0300Z/ Surprise Valley California-Greater Reno-Carson City-Minden Area- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 805 PM PDT Tue Mar 28 2023 ...WIND ADVISORY HAS EXPIRED... Winds have decreased and will remain below advisory levels. $$ NVZ001-290900- /O.CON.KREV.WI.Y.0010.000000T0000Z-230329T0900Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 805 PM PDT Tue Mar 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 2 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
224 WWUS75 KREV 290324 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 824 PM PDT Tue Mar 28 2023 NVZ001-290900- /O.CON.KREV.WI.Y.0010.000000T0000Z-230329T0900Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 824 PM PDT Tue Mar 28 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. Gusts may exceed 50 mph for wind prone locations including US-95 near Walker Lake. * WHERE...Mineral and Southern Lyon Counties. * WHEN...Until 2 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Secure loose outdoor items such as patio furniture and trash cans before winds increase which could blow these items away. Have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ For more information from the National Weather Service visit http://weather.gov/rev
500 WWUS75 KREV 290832 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 132 AM PDT Wed Mar 29 2023 NVZ001-290945- /O.EXP.KREV.WI.Y.0010.000000T0000Z-230329T0900Z/ Mineral and Southern Lyon Counties- Including the cities of Hawthorne, Yerington, Smith Valley, Mina, and Schurz 132 AM PDT Wed Mar 29 2023 ...WIND ADVISORY WILL EXPIRE AT 2 AM PDT EARLY THIS MORNING... Winds continue to decrease across the region from their earlier peak. $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 28, 2:55 AM PDT, 1 minute earlier.
Area forecast discussion, Mar 28, 2:55 AM PDT, 1 minute before
Area Forecast Discussion
National Weather Service Reno NV
255 AM PDT Tue Mar 28 2023
.SYNOPSIS...
A late winter storm will bring stronger winds especially for
mountain tops, heavy Sierra snowfall, and valley rain or snow
showers today and tonight. Cold and showery conditions are likely
to continue Wednesday, with reduced shower chances Thursday and
Friday. It will remain cool into the weekend and beyond with
additional chances for showers.
&&
.DISCUSSION...
Quick changes up front: Wind advisories will be issued for western
NV today into tonight, while the upper end of the snowfall totals
in the warning areas will be scaled back by about 4-12" due to
the limited duration of the primary heavy snow band.
SIERRA SNOWFALL TODAY-TONIGHT:
* The initial moisture bands will continue advancing slowly across
northeast CA through early this morning, with web cameras
showing light snowfall at Bogard and Fredonyer Summit. However,
the main push will reach the Sierra by late morning with peak
snowfall activity through this afternoon and evening for the
Tahoe region, and extending through the overnight hours for
Mono County.
* While the message of an impactful snow event for the warning
areas remains unchanged, we will trim back the higher end of the
snowfall ranges in the ongoing warning statement, especially
for Mono County. While parts of Mono County could see the snow
last up to 15 hours, the heaviest snow area will generally fall
along the Sierra for about 9-12 hours, resulting in a solid
swath of 1-2 feet along the crest, with some higher Mono County
peaks possibly getting 30-36 inches. Of course with all the wind
blowing around this snow with lower moisture content (see the
Avalanche section for more details), trying to accurately
measure this new snowfall will be more challenging with periods
of whiteout conditions along with blowing/drifting snow.
WESTERN NEVADA WIND/PRECIP TODAY-TONIGHT:
* For much of western NV, the primary effects of this storm are
trending more toward wind, due to a longer period of shadowing
from the south flow ahead of the cold front. While a large scale
high wind event isn't likely, there has been a gradual
increasing trend with the peak gust potential along and ahead of
the front combined with the longer duration of when gusts of
50+ mph could occur.
* While much of western NV gains in wind, it loses with precip
amounts. The latest projections indicate much of western NV only
receiving between 0.05"-0.25" in liquid totals, and some
portions of Mineral and Lyon counties could end up without any
new measurable rain or snow. With the snow levels also not as
low, mainly in the 5000-5500 foot range, the potential for
accumulating snow has also decreased, with maybe spotty amounts
up to 2" for higher foothills around the urban areas of far
western NV.
* One exception remains over Pershing-Churchill counties from
US-95 eastward, as the majority of recent guidance runs remains
consistent with developing a solid band of rain and snow this
evening and overnight. Liquid amounts of 0.30-0.60" are
projected within this band, with potential snow impacts over
I-80 north of Lovelock and higher elevations of US-50 east of
Fallon.
For Wednesday, a short break in most precip during the morning
will transition back to a showery pattern for the afternoon and
evening. While the upper level low center continues to show an
offshore southward track near the central CA coast, instability
east of the track looks sufficient to produce afternoon convection
across central CA. Shower bands from this convection may extend
eastward across the Sierra and even into far western NV mainly
from the late afternoon-evening hours. While additional snowfall
for this time frame looks to be in the 2-6" range for the Sierra,
a well placed persistent convective band could bring much higher
totals for a few locations. Any snow shower band that lingers past
sunset could produce spotty accumulations up to an inch or two
into far western NV Wednesday evening.
After Wednesday's showers move out, Thursday and Friday afternoon
may have some lingering light showers in the Sierra and near the
Oregon border, with minimal added accumulations. Temperatures will
moderate after a chilly Wednesday, although highs still remain
about 5-10 degrees below average.
For this weekend into early next week, a strong moist Pacific
flow is expected to return across the northwest US, with shortwave
energy within this flow bringing shower chances at times mainly in
northeast CA from Tahoe northward and western NV north of I-80
through the weekend. Slightly milder (but still below average)
temperatures are possible this weekend but it will likely be
accompanied by increased winds. Then the medium range ensemble
guidance again favors a cold trough passage around the Sunday
night-Monday time frame with increased snow shower chances yet
again even for lower elevations. Some fluctuation in temperatures
is likely through the first week of April, but probability remains
low (below 25%) for any meaningful warm-up before Easter Sunday
(April 9). MJD
&&
.AVIATION...
* Winds are already howling across Sierra ridgelines early this
morning ahead of a winter storm moving into the region today.
Some gusty winds are mixing down to valley locations as well,
and LLWS is certainly a concern for Sierra terminals early this
morning. S-SW FL100 winds peak around 50-65 kts midday today
leading to mountain wave turbulence and wind shear area-wide.
* Winds have trended stronger for western Nevada valleys as the
precipitation associated with the storm is shadowed longer.
Terminals in western NV have potential to exceed 45 kt gusts from
approximately 16z-03z, with the peak winds coming in a 4-6 hour
period moving north to south with the cold front. There may be
patchy areas with blowing dust, primarily across the west central
Basin and Range in Nevada ahead of the precipitation.
* Snow is already pushing into northeast CA early this morning and
is expected to spread into the Tahoe Basin including KTRK and
KTVL by around 15-17z. Peak rates could reach 1-2"/hour from
17z-22z with 6-12" totals at the aforementioned terminal sites
by tonight. How much accumulates on runways is the question
given the middle of the day timing and late March sun angle,
which keeps paved surfaces warmer. Snow will reach KBAN and KMMH
around midday with similar peak rates from 22z-08z also
producing totals of 6-12".
* Into western Nevada, the best spillover period will be roughly
19z-03z. The winds ahead of the front will jump snow levels to
5500 feet, so anticipate primarily rain at all terminal sites in
western NV. Snow levels fall rapidly this evening behind the
front, but most of the moisture is also gone by that point.
Chances for any snow accumulation today-tonight for
KRNO/KCXP/KMEV are less than 10%.
* Additional snow/pellet showers continue Wednesday afternoon-
evening, most prevalent for Sierra terminals with an additional
1-5" of accumulation possible. There's also a 15% chance for a
stray thunderstorm to reach the Sierra crest, but better chances
to the west. Showers will be more hit or miss into western NV,
but brief lowering of ceilings and visibility along with terrain
obscuration should be expected. There is a 25% chance for up to
1" of snow at any given airport location in western NV. Any
runway accumulation will be limited and short-lived during the
day, with minor accumulation possible for any lingering showers
Wednesday night. -Dawn
&&
.AVALANCHE...
* SWE amounts of 1.50-2.00" (locally as high as 2.5" near Mammoth
Lakes/Sonora Pass) are projected along the Sierra crest today
and tonight leading to around 2 feet of new snowfall, with up to
3 feet possible in a few locations from Sonora Pass southward to
Mammoth Mountain. Snow-to-liquid ratios will be high due to the
cold nature of this storm, around 13:1 to 16:1, then increase to
18:1 by tonight.
* Latest timing of heaviest snow will be from 10 AM-10 PM today
north of Ebbetts Pass, and 1 PM today-3 AM Wednesday south of
Ebbetts Pass to Mammoth Lakes.
* Strong southwest ridge wind gusts of 80+ mph will accompany this
storm, which will create periods of blowing and drifting snow.
Winds on mid-slopes around 8000 feet will be south-southwest
20-40 mph with gusts to 60 mph at times.
* Additional snow showers look to develop across the Sierra
Wednesday afternoon-evening. At this time, added snow
accumulations look to be generally less than 6", with SWE
amounts near 0.25". MJD
&&
.REV Watches/Warnings/Advisories...
NV...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
NVZ003>005.
Winter Storm Warning until 5 AM PDT Wednesday NVZ002.
Wind Advisory from 11 AM this morning to 2 AM PDT Wednesday
NVZ001.
CA...Wind Advisory from 8 AM this morning to 8 PM PDT this evening
CAZ070.
Winter Storm Warning until 11 PM PDT this evening CAZ071.
Winter Storm Warning until 5 AM PDT Wednesday CAZ072.
Winter Storm Warning from 8 AM this morning to 5 AM PDT
Wednesday CAZ073.
&&Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.